Medical Specialty >> Psychiatry

Doctors Lounge - Psychiatry Answers

Back to Psychiatry Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/24/2017.

Forum Name: Psychiatric Topics

Question: Damage to the endorphine system


 srulikg - Sat Jun 13, 2009 1:32 am

I've been a few years on antipsychotics that have always brought my mood down, so I had to take Akineton (Biperiden) along with it to balace my mood.
Now I'm off pills for some months and I've noticed that when I work out I don't feel as elevated as I used to. Before the pills I always felt elevated when I worked out, but now nothing, it's like the endorphins are not getting released.
My psychiatrist never heard of something like this.
Is there some kind of treatment for this?
Are there endorphine subtitutes I can use? I heard that former drug addicts take narcotic pain killers because the drugs damaged their endorphine system.
Is it a good idea?
 Faye Lang, RN, MSW - Thu Jun 25, 2009 4:05 pm

Hello srulikg,

I suspect you are having rebound depressive symptoms. After discontinuing medications, it can take several months for the body's neurohormones to rebuild to normal and usual endorphin response with exercise. Before trying pain medications, which could develop its own set of problems, it may be a good idea to try a short time of medication such as Elavil to address both the possible depression, while elevating one's mood. It would be best for you to discuss this response with your psychiatrist, since his opinion is the one that matters most in your treatment.

Good luck to you. I hope this helps.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us